After a meeting with its advisory board on vaccine safety last week, the FDA reluctantly released a warning asking patients experiencing these symptoms to seek help immediately.
The study, published in JAMA Cardiology, asks the question "Should myocarditis be considered a potential adverse event following immunization with messenger RNA (mRNA) COVID-19 vaccines?"
Results showed 23 male soldiers (including 22 who were deemed "previously healthy") between the ages of 20 and 51 presented "acute onset of marked chest pain" within four days of receiving their second dose. Patients who sought care for chest pain in the military health-care system following COVID-19 vaccination and were subsequently diagnosed with clinical myocarditis were included in the case study.
All the members who tested for myocarditis were all "physically fit by military standards and lacking any known history of cardiac disease, significant cardiac risk factors, or exposure to cardiotoxic agents."
All of the patients whose data was included in the study underwent electrocardiography and echocardiography tests. Abnormal electrocardiography findings were recorded in 19 patients (83%): findings included ST-segment elevations, T-wave inversions, and nonspecific ST changes. Echocardiography in 4 patients (17%) demonstrated reduced left ventricular ejection fractions (40% to 50%).
The cardiac symptoms faded within a week of onset for 16 patients, while 7 others continued to have chest discomfort and follow-up is ongoing.
Conclusions and Relevance: In this case series, myocarditis occurred in previously healthy military patients with similar clinical presentations following receipt of an mRNA COVID-19 vaccine. Further surveillance and evaluation of this adverse event following immunization is warranted. Potential for rare vaccine-related adverse events must be considered in the context of the well-established risk of morbidity, including cardiac injury, following COVID-19 infection.